Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS San Diego, CA

August 16, 2012San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 16, 2012, 12:45 PM PDT for San Diego County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 12:45 PM PDT (19:45 UTC)
Expired
Aug 16, 2012, 1:15 PM PDT
In force
30 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-535 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS56 KSGX 161945
SVRSGX
CAC073-162015-
/O.NEW.KSGX.SV.W.0015.120816T1945Z-120816T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 115 PM PDT

* AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DULZURA...OR 9 MILES
  NORTHWEST OF TECATE...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3254 11694 3280 11681 3279 11661 3257 11664
TIME...MOT...LOC 1945Z 017DEG 12KT 3263 11675

$$

HARRISON
1 follow-up statement
895 
WWUS56 KSGX 162002
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PDT THU AUG 16 2012

CAC073-162015-
/O.CON.KSGX.SV.W.0015.000000T0000Z-120816T2015Z/
SAN DIEGO CA-
102 PM PDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DULZURA...OR 8 MILES 
NORTHWEST OF TECATE...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3274 11663 3257 11664 3254 11694 3275 11683
TIME...MOT...LOC 2002Z 017DEG 6KT 3263 11676

$$

HARRISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:50 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 9:50 AM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT THU AUG 16 2012

.SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE TO SPREAD OVER SOUTHERN
CALIFORNIA THROUGH THE WEEKEND...AS A RIDGE OF HIGH PRESSURE REMAINS
OVER THE DESERT SOUTHWEST.  THEREFORE...EXPECT TEMPERATURES TO BE
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...AS PERIODS OF
HIGH CLOUDS MAY MODERATE TEMPERATURES FROM DAY TO DAY.  AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND DESERTS...AND MAY SPREAD INTO THE WESTERN VALLEYS AS
WELL.  A TROUGH MAY BRING SOME COOLER AND DRIER CONDITIONS TOWARDS
THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW SLOWLY
MIGRATING WEST OF 130 WEST THIS MORNING...AS HIGH PRESSURE EXPANDS
ACROSS SOUTHERN CALIFORNIA ONCE AGAIN.  WATER VAPOR IMAGERY ALSO
SHOWS PLENTY OF UPPER LEVEL MOISTURE SPREAD ACROSS THE REGION AS
WELL AS A WEAK DISTURBANCE MOVING AROUND THE RIDGE OF HIGH PRESSURE
AND ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS IMPERIAL AND EASTERN
RIVERSIDE COUNTIES.  RADAR IMAGERY SHOWS A FEW WEAK RETURNS MOVING
INTO SAN DIEGO COUNTY...BUT SO FAR...THESE ECHOES DO NOT APPEAR TO
BE REACHING THE SURFACE.  THE 12Z KNKX SOUNDING SHOWS A VERY MOIST
AND UNSTABLE ATMOSPHERE OVER THE REGION...SO THINK THAT THIS
DISTURBANCE SHOULD BE ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS LATER TODAY...EVEN GIVEN THE AMOUNT
OF MID AND HIGH LEVEL CLOUD COVER.  ALTHOUGH PRECIPITABLE WATER
VALUES ARE OVER 1.7 INCHES...WILL HOLD OFF ON ISSUING A FLASH FLOOD
WATCH FOR TODAY...BECAUSE AM SOMEWHAT CONCERNED THAT THE CLOUD COVER
MAY LIMIT THE THUNDERSTORM COVERAGE TODAY.  THIS CLOUD COVER ALSO
KEPT OVERNIGHT TEMPERATURES FROM FALLING BELOW 70 DEGREES ACROSS A
GOOD PORTION OF THE AREA LAST NIGHT.  FOR THIS REASON...TEMPERATURES
AT THIS TIME ARE RUNNING 3 TO 6 DEGREES WARMER THAN THIS TIME
YESTERDAY...AND EXPECT TEMPERATURES TO BE SIMILAR TO OR ONLY
SLIGHTLY WARMER THAN YESTERDAY.

THIS PATTERN WILL REALLY NOT CHANGE OVER THE NEXT SEVERAL DAYS...AS
THE RIDGE OF HIGH PRESSURE REMAINS RELATIVELY STATIONARY OVER THE
DESERT SOUTHWEST.  THEREFORE...EXPECT THE SUBTROPICAL MOISTURE TAP
TO CONTINUE...POTENTIALLY ENTRAINING SOME REMNANT MOISTURE FROM
TROPICAL DEPRESSION HECTOR.  THEREFORE...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL POSSIBLE EACH AFTERNOON THROUGH THE
EARLY EVENING HOURS OVER THE MOUNTAINS AND DESERTS.  HOWEVER...GIVEN
THE SOUTHEASTERLY TO EASTERLY FLOW ALOFT...BELIEVE THAT THE EASTERN
PORTIONS OF THE INLAND VALLEYS MAY SEE SOME ACTIVITY AS
WELL...ESPECIALLY FOR FRIDAY AND SATURDAY.  THERE MAY ALSO BE LESS
HIGH CLOUD COVER THESE DAYS INITIALLY...WHICH WOULD AID IN THE
SURFACE HEATING AS WELL.

THE EXTENDED MODELS SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST FOR THE FIRST PART OF NEXT
WEEK...TRANSITIONING THE UPPER LEVEL FLOW FROM EASTERLY OR
SOUTHEASTERLY TO SOUTHWESTERLY.  SOME MOISTURE MAY LINGER OVER THE
MOUNTAINS AND DESERTS...KEEPING A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS POSSIBLE FOR MONDAY AND TUESDAY.  HOWEVER...DRIER
CONDITIONS SHOULD DEVELOP BY WEDNESDAY.  THIS TROUGH MAY ALSO BRING
SLIGHTLY COOLER CONDITIONS TO THE REGION AS WELL AS A SLIGHTLY
DEEPER MARINE LAYER.

&&

.AVIATION...
161508Z...COAST...PATCHY STRATUS HAS MOSTLY CLEARED OUT OF THE
COASTAL AREAS THIS MORNING...MAKING WAY FOR PREVAILING UNRESTRICTED
VIS...WITH BKN-SCT CLDS IN THE 15000-25000 FT MSL LAYER...THROUGH
17/0900 UTC. 17/0900-1500 UTC...PATCHY STRATUS POSSIBLE ALONG THE
SAN DIEGO COUNTY COAST...WITH BASES 800-1000 FT MSL AND TOPS AROUND
1200-1300 FT MSL. KSAN AND KCRQ MAY SEE BKN-OVC CIGS AT TIMES AND
VIS 3-6SM BR. ANY STRATUS THAT FORMS SHOULD CLEAR OUT BY 17/1500
UTC.

VALLEYS...PREVAILING UNRESTRICTED VIS...WITH BKN-SCT CLDS IN THE
15000-25000 FT MSL LAYER THROUGH FRIDAY MORNING. ISOLATED
THUNDERSTORMS/SHOWERS POSSIBLE IN THE EASTERN VALLEYS 1800-17/0000
UTC.

MTNS/DESERTS...POCKETS OF SMOKE ARE POSSIBLE OVER ANZA BORREGO
DESERTS/COACHELLA VALLEY NEAR THE SEVERAL FIRES IN THAT AREA...WHICH
COULD PRODUCE LOWER VIS AT TIMES. ISOLATED THUNDERSTORMS/SHOWERS
WITH EMBEDDED CB WILL BE POSSIBLE 1800-17/0200 UTC. CB TOPS WILL BE
AROUND 40000 FT MSL. THUNDERSTORMS/SHOWERS MAY PRODUCE STRONG
UP/DOWNDRAFTS AND LOWERED VIS. OTHERWISE...PREVAILING UNRESTRICTED
VIS WITH BKN-SCT CLDS IN THE 10000-25000 FT MSL LAYER EXPECTED
THROUGH FRIDAY MORNING.

&&

.MARINE...
A 3-4 FOOT/18 SEC SOUTHERLY SWELL GENERATED FROM WHAT CURRENTLY IS
TROPICAL DEPRESSION HECTOR WILL ARRIVE TO OUR COASTAL WATERS
TOMORROW MORNING...AND RESULT IN A BOOST IN SURF HEIGHTS THROUGH
MOST OF THE WEEKEND. SURF OF 3-5 FEET WITH ISOLATED SETS TO 6 FEET
IS EXPECTED FOR THE SOUTH FACING SHORES OF ORANGE COUNTY. SURF IN
SAN DIEGO COUNTY WILL REMAIN AT ONLY 2-3 FT...EXCEPT FOR THE MORE
SOUTHERLY FACING BEACHES WHERE SETS TO 5 FEET ARE POSSIBLE. ANY
PERSONS SWIMMING IN THE WATER IS RECOMMENDED TO SWIM NEAR A
LIFEGUARD AT ALL TIMES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 16, 5:40 AM PDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
540 AM PDT THU AUG 16 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-171030-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
540 AM PDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS THROUGH EARLY  EVENING. THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS FRIDAY AFTERNOON AND EVENING. THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE.

FOR SATURDAY THROUGH TUESDAY...THUNDERSTORMS AND SHOWERS ARE POSSIBLE
OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PG

In the hours before

Special weather statement, Aug 16, 12:36 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1236 PM PDT THU AUG 16 2012

CAZ043-050-058-162030-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY COASTAL AREAS-
1236 PM PDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
130 PM PDT...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF JULIAN...OR 18 MILES EAST OF
RAMONA. THIS STORM WAS MOVING SLOWLY TO THE SOUTHWEST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DULZURA...JAMUL AND OTAY MESA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3255 11698 3262 11698 3285 11677 3271 11654
      3256 11669 3254 11690 3254 11695
TIME...MOT...LOC 1936Z 180DEG 0KT 3297 11656

HARRISON
Special weather statement, Aug 16, 12:43 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1243 PM PDT THU AUG 16 2012

CAZ048-050-058-162045-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
1243 PM PDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN RIVERSIDE
AND NORTHERN SAN DIEGO COUNTIES UNTIL 145 PM PDT...

AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF PALOMAR MOUNTAIN...OR 11 MILES
SOUTHEAST OF TEMECULA...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3332 11715 3349 11714 3350 11689 3333 11688
TIME...MOT...LOC 1943Z 088DEG 5KT 3339 11699

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:16 PM PDTFlash Flood WarningSGXSan Diego94 min
Aug 16, 12:36 PM PDTSpecial Weather StatementSGXSan Diego54 min
Aug 16, 12:43 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 16, 1:13 PM PDTSevere Thunderstorm WarningSGXSan Diego32 min
Aug 16, 1:16 PM PDTFlash Flood WarningSGXSan Diego91 min
Aug 16, 1:41 PM PDTSevere Thunderstorm WarningSGXRiverside49 min
Aug 16, 3:09 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino34 min
Aug 16, 3:13 PM PDTFlash Flood WarningSGXRiverside, San Bernardino54 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.